Texas, 2015

Hail and Damaging Wind in Texas, June 9, 2015

June 9, 2015 · NWS SHV · 2 events in 1 county or zone

A weak upper level disturbance provided the necessary lift for the development of strong to severe thunderstorms across the region on June 8th. Isolated thunderstorms developed during the morning but more substantial thunderstorms developed with daytime heating across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper level disturbance provided the necessary lift for the development of strong to severe thunderstorms across the region on June 8th. Isolated thunderstorms developed during the morning but more substantial thunderstorms developed with daytime heating across the region. The storms produced strong and damaging wind gusts along with some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 9, 3:03 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 9, 3:03 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
403 PM CDT TUE JUN 9 2015

.DISCUSSION...
WV IMAGERY THIS AFTERNOON SHOWS THE REGION UNDER WEAK NW FLOW
ALOFT...AS IT REMAINS SANDWICHED BETWEEN THE UPPER RIDGE OVER W TX
AND AN UPPER TROF OVER THE NE U.S. A WEAK FRONT ASSOCIATED WITH
THE NE TROF IS NOTED FROM NEAR TYLER TO EL DORADO...WHICH IS
SERVING AS A FOCUS FOR SOME DIURNAL CONVECTION. THE FRONT IS FCST
TO REMAIN QUASI-STATIONARY AND WASH OUT THROUGH MID-WEEK...AS THE
RIDGE SHIFTS EWD AND THE UPPER FLOW BECOMES INCREASINGLY WEAKER.

AN APPROACHING UPPER TROF WILL FORCE THE RIDGE FURTHER E BY THE
END OF THE WORK WEEK...WHICH WILL HELP TO COOL OUR TEMPERATURES
DOWN A BIT...AND INCREASE RAIN CHANCES. TROPICAL FEED AROUND THE
SWRN PERIPHERY OF THE RIDGE WILL COMBINE WITH THE APPROACHING
TROF/FRONT AND BRING INCREASING CHANCES FOR CONVECTION THROUGH THE
WEEKEND INTO EARLY NEXT WEEK. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  92  73  91 /  20  30  10  30
MLU  72  91  72  91 /  20  30  10  40
DEQ  68  93  71  91 /  10  10  10  20
TXK  72  93  73  92 /  10  10  10  20
ELD  71  92  71  92 /  10  20  10  30
TYR  73  92  73  92 /  20  10  10  10
GGG  73  92  73  92 /  20  20  10  20
LFK  73  93  73  91 /  20  30  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Jun 9, 11:21 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1221 PM CDT TUE JUN 9 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101730-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1221 PM CDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY MAINLY
SOUTH OF THE INTERSTATE 30 CORRIDOR. GUSTY WINDS WILL BE THE
PRIMARY THREAT. HOWEVER...NO ORGANIZED HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE EVERY DAY
THROUGH THURSDAY MAINLY SOUTHEAST OF A LINE FROM JACKSONVILLE
TEXAS TO PRESCOTT ARKANSAS. RAIN CHANCES WILL INCREASE AREAWIDE
FRIDAY...THROUGH NEXT WEEKEND AND INTO EARLY NEXT WEEK AS AN
UPPER TROUGH MOVES ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.

12

In the hours before

Special weather statement, Jun 9, 2:33 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
333 PM CDT TUE JUN 9 2015

TXZ136-092115-
SMITH TX-
333 PM CDT TUE JUN 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SMITH COUNTY UNTIL
415 PM CDT...

AT 332 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF CHANDLER...OR 9 MILES NORTHWEST OF TYLER...MOVING
SOUTHWEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TYLER AND LINDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3251 9540 3234 9532 3228 9545 3230 9545
      3231 9546 3237 9545 3237 9547 3239 9550
      3242 9551 3243 9554 3245 9555 3247 9559
TIME...MOT...LOC 2032Z 050DEG 9KT 3241 9544

05
Special weather statement, Jun 9, 3:04 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT TUE JUN 9 2015

TXZ136-149-092130-
CHEROKEE TX-SMITH TX-
404 PM CDT TUE JUN 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE AND
SOUTHEASTERN SMITH COUNTIES UNTIL 430 PM CDT...

AT 403 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITEHOUSE...MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TYLER...JACKSONVILLE...WHITEHOUSE...BULLARD...TROUP...MOUNT SELMAN...
MIXON...NOONDAY AND NEW CHAPEL HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3231 9540 3234 9513 3201 9505 3197 9536
TIME...MOT...LOC 2103Z 350DEG 12KT 3223 9526

05

The radar

The Shreveport radar (KSHV), 120 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Smith

When
June 9, 3:34 PM CST
Where
Smith County, 4.5 mi NNW of Arp
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.290, -95.100

Nickel size hail was reported just north of Hwy. 64 east of the Lake Tyler bridge.

Thunderstorm Wind, Smith

When
June 9, 3:40 PM CST
Where
Smith County, 3 mi NNW of Lake Tyler
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.270, -95.200

Trees were downed across FM 848 southwest of Chapel Hill, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570453, 570456.